Mississippi, 2014

Damaging Wind in Mississippi, December 5, 2014

December 5, 2014 · NWS JAN · 1 event in 1 county or zone

An upper level disturbance moved through the region and produced some thunderstorms. A few of the storms became strong to severe and produced a little wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance moved through the region and produced some thunderstorms. A few of the storms became strong to severe and produced a little wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 5, 3:51 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 5, 3:51 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CST FRI DEC 5 2014

.DISCUSSION...LINE OF MOSTLY SHOWERS IS ENTERING THE DELTA REGION
THIS AFTERNOON. THIS WAS THE DEVELOPING WARM ADVECTION SHOWERS
MENTIONED DURING THE MORNING UPDATE. FURTHER BEHIND THIS
LINE...ANOTHER GROUP OF SHOWERS AND ISOLATED THUNDERSTORMS ARE
BEGINNING TO DEVELOP AND THIS IS ALONG THE COLD FRONT. THE UPPER
SHORTWAVE TROUGH IS LOCATED ACROSS THE OZARKS AS IS THE SFC LOW. AS
BOTH OF THESE TRAVERSE THE REGION LATER THIS AFTERNOON INTO TONIGHT
THIS WILL BRING A COLD FRONT THROUGH THE REGION. AHEAD OF THIS
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AND
THERE IS STILL A LIMITED RISK FOR A FEW STRONG TO SEVERE STORMS IN
THE DELTA. IN THIS REGION MODELS INDICATE 500-700J/KG MU CAPE WILL BE
IN PLACE AND PLENTY OF LOW AND DEEP LAYER WIND SHEAR. THE PRIMARY
RISK WITH THESE STORMS WILL CONTINUE TO BE DAMAGING WIND GUSTS.

SHOWERS WILL MOVE OUT OF THE REGION EARLY TO MIDDAY SATURDAY.
CONDITIONS WILL IMPROVE FROM NORTHWEST/WEST TO SOUTHEAST/EAST.
READINGS ON SATURDAY WILL BE COOLER IN THE DELTA AND AGAIN INTO THE
70S IN THE PINE BELT DUE TO TIMING OF THE FRONTAL PASSAGE. SUNDAY
WILL BE DRY AS UPPER RIDGING WILL MAKE A BRIEF APPEARANCE OVER THE
REGION. TEMPERATURES WILL BE COOLER AND BIT MORE SEASONAL.

ANOTHER TROUGH WILL MOVE ACROSS THE REGION ON MONDAY BUT SHOULD NOT
BRING RAIN WITH IT. THIS WILL BRING A REINFORCING COLD FRONT THROUGH
WHICH WILL KEEP OUR TEMPERATURES SEASONAL AND FEEL A LITTLE MORE
LIKE DECEMBER. THE REMAINDER OF NEXT WEEK LOOKS DRY WITH
TEMPERATURES NI THE 50S AND 60S FOR HIGHS AND 30S FOR LOWS. /28/

&&

.AVIATION...HE APPROACHING COLD FRONT IS BRINGING AN INCREASE IN
SHRA/TSRA CHANCES TO GLH/GWO AREA LATE THIS AFTN/EVNG...AND CHANCES
WILL INCREASE FARTHER EAST ACROSS THE AREA OVERNIGHT INTO EARLY
SATURDAY. ANOTHER ROUND OF LOW STRATUS AND PERHAPS SOME FOG WILL
RESULT IN MORE LIFR/IFR RESTRICTIONS LATE TONIGHT/EARLY SATURDAY. IT
APPEARS THERE WILL BE PERSISTENT MVFR STRATUS IN THE POST-FRONTAL
COLD ADVECTION REGIME SAT AFTN/NIGHT IN NE LOW LEVEL FLOW. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  67  41  59 /  69  25   3   3
MERIDIAN      60  71  41  60 /  67  39   2   2
VICKSBURG     58  66  39  58 /  68  16   1   4
HATTIESBURG   61  76  44  65 /  33  36   5   3
NATCHEZ       61  68  42  59 /  53  21   1   4
GREENVILLE    57  60  40  53 /  82   8   1   4
GREENWOOD     59  62  39  56 /  88  15   1   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/EC
Hazardous weather outlook, Dec 5, 2:23 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CST FRI DEC 5 2014

ARZ074-075-LAZ007-008-MSZ018-019-025-026-034-062030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-WASHINGTON-
223 PM CST FRI DEC 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...NORTH CENTRAL MISSISSIPPI...AND
NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD
BECOME SEVERE WITH THE PRIMARY THREAT BEING WIND GUSTS UP TO 60 MPH.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

LAZ009-015-016-023>026-MSZ027>033-035>066-072>074-062030-
EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-
CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
223 PM CST FRI DEC 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

EC

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Dec 5, 5:04 PM CST, 1 hour 21 minutes before
MSZ019-025-034-035-052335-
WASHINGTON MS-SUNFLOWER MS-LEFLORE MS-HUMPHREYS MS-
504 PM CST FRI DEC 5 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CST FRI DEC 5 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER TRIBBETT AT 504 PM CST...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN EXTREME NORTH CENTRAL HUMPHREYS...SOUTHWESTERN LEFLORE...
SOUTHERN SUNFLOWER AND EAST CENTRAL WASHINGTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3359 9052 3337 9042 3323 9087 3339 9096
TIME...MOT...LOC 2304Z 246DEG 39KT 3335 9081

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 117 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
December 5, 6:25 PM CST
Where
Carroll County, 0.58 mi E of Black Hawk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.330, -90.010

Some trees were blown down along Highway 17 near Black Hawk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545637.